Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS Des Moines, IA

August 23, 2021Hamilton County, Iowa

NWS Des Moines, IA issued this special weather statement at Aug 23, 2021, 3:35 AM CDT for Hamilton County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 3:35 AM CDT (08:35 UTC)
Expired
Aug 23, 2021, 4:15 AM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Hail
0.75 in
Wind
30

County Hamilton County, IA

The radar

The Des Moines radar (KDMX), 57 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
771 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

731 
WWUS83 KDMX 230835
SPSDMX

Special Weather Statement
National Weather Service Des Moines IA
335 AM CDT Mon Aug 23 2021
 
IAZ035>037-047-048-230915-
Hamilton IA-Boone IA-Story IA-Webster IA-Hardin IA-
335 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northeastern Greene,
northwestern Story, western Hardin, southeastern Webster,
southwestern Franklin, northern Boone and Hamilton Counties through
415 AM CDT...

At 333 AM CDT, Doppler radar was tracking strong thunderstorms over 
northwest Boone county and into central Hamilton county, moving east 
at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Boone around 345 AM CDT.

Other locations in the path of this storm include Story City, Jewell
Junction and Roland.

This includes Interstate 35 between mile markers 119 and 147.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4211 9346 4202 9412 4214 9417 4221 9417
      4256 9348 4256 9346
TIME...MOT...LOC 0833Z 253DEG 34KT 4214 9405 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

$$

Donavon

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this special weather statement went out at Aug 22, 11:36 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 22, 11:36 PM CDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1136 PM CDT Sun Aug 22 2021

.DISCUSSION.../Tonight through Sunday/
Issued at 228 PM CDT Sun Aug 22 2021

Key Points:
-Periodic storm chances overnight and through the upcoming week
-Heat builds with the hottest days of the week on Monday and Tuesday

Details:
The leading edge of a shortwave trough moving across the northern
and central plains has aided convective initiation across portions
of eastern South Dakota this afternoon. By 2 pm a small cluster of
storms had developed in far northwest Iowa at the South Dakota
border. CAMs have struggled with this system, as has been noted in
previous discussions. In fact, the ongoing convection is not
present in current runs with convection reaching Iowa after 06z in
most model solutions. Thus, confidence in convective trends this
evening and overnight is low. That said, the initial forcing with
the approaching shortwave may bring a few thunderstorms across
northern Iowa this afternoon, with additional activity through the
overnight as the low-level jet aid initiation. In favor of storm
development overnight is MLCAPE around 1500 J/kg and deep layer
shear around 30 knots. On the other hand, a strong cap will remain
in place and could limit development all together. The HRRR seems
to favor this solution with no convective development in Iowa
tonight while the NAMnest/RAP/NSSL-WRF favor a cluster of storms
moving across the state in the after midnight hours. Should
storms develop, elevated storms with hail would be the primary
threat.

Thermal ridging builds across Iowa Monday with the warm front
getting hung up across northern Iowa and southern Minnesota - a
scenario that remains in place through the upcoming week. This
results in warm air advection and moisture transport into the area
making for a hot and humid week. Monday and Tuesday will be the
warmest days with highs in the low to mid 90s and dewpoints
around 70 degrees. This will send heat indices into the upper 90s
north of I-80 to low 100s south of I-80. While just below heat
advisory criteria, those with outdoor plans should take
appropriate precautions to remain safe in the heat. The interplay
of convection and warm front placement will determine just how
hot and humid the area gets.

So what does the convective scenario look like? Convection on Monday
will depend on where the warm front stalls out overnight tonight
and will serve as the impetus for development. MLCAPE reaches
2000+ J/kg Monday with the advancement of a more unstable airmass.
Shear is weak however, around 20 kts, which will limit storm
organization and thus severe threat. SPC has added a marginal risk
to Monday which seems warranted based on the environment.

A shortwave will ride the ridge Tuesday, bringing better chances for
rain and a low end severe weather threat. With an unstable air mass
and a number of embedded disturbances in the flow, there are a
number of chances for convection throughout the week. While storms
are possible nearly everyday, it will not be a total washout and
most people will not see rain everyday.

&&

.AVIATION.../For the 06Z TAFS through 06Z Monday night/
Issued at 1136 PM CDT Sun Aug 22 2021

Current trends pointing toward convection across northeast areas
aft 09-10z with VCTS included at KFOD, KALO,and KMCW. Remainder of
the day likely VFR with little convection aft 12-13z east areas.
Another round of storms with daytime heating possible aft 23z
through 06z favoring north sites once again, though uncertainty of
position of any leftover outflow boundaries from morning convection
later in day may lead to farther south placement by evening hours.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Hagenhoff
AVIATION...REV
Hazardous weather outlook, Aug 22, 3:38 PM CDT, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
338 PM CDT Sun Aug 22 2021

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-232045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
338 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Scattered thunderstorms are possible mainly over northern Iowa
tonight into tomorrow morning. A few storms may be strong to
severe with large hail the primary threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic chances for storms continue through the work week. A few
strong storms are possible on Monday and again Tuesday. The
threat of severe weather beyond Tuesday remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter reports may be needed tonight and again tomorrow.

In the hours before

Special weather statement, Aug 23, 3:35 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Des Moines IA
335 AM CDT Mon Aug 23 2021

IAZ035>037-047-048-230915-
Hamilton IA-Boone IA-Story IA-Webster IA-Hardin IA-
335 AM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northeastern Greene,
northwestern Story, western Hardin, southeastern Webster,
southwestern Franklin, northern Boone and Hamilton Counties through
415 AM CDT...

At 333 AM CDT, Doppler radar was tracking strong thunderstorms over
northwest Boone county and into central Hamilton county, moving east
at 40 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Boone around 345 AM CDT.

Other locations in the path of this storm include Story City, Jewell
Junction and Roland.

This includes Interstate 35 between mile markers 119 and 147.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4211 9346 4202 9412 4214 9417 4221 9417
      4256 9348 4256 9346
TIME...MOT...LOC 0833Z 253DEG 34KT 4214 9405

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Donavon

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:13 PM CDTHeat AdvisoryDMXAdair, Adams, Appanoose, Audubon, Boone, Carroll and 25 more28 hr

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.